U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Health and Wellness
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
 
 
Old 10-25-2017, 01:27 PM
 
Location: Southwest Washington State
18,851 posts, read 12,473,150 times
Reputation: 24300

Advertisements

I am on the last day of a 10 day course of antibiotic treatment for diverticulitis. I have been taking 500 mg of two antibiotics: Flagyl, three times a day and Cipro twice a day. I was sick for about a week before going into the ER for pain. The original pain has gone, and I think the infection was finally licked about 5 days after I started the meds. I noticed a break in fever in the middle of the night. No fever since.

I have had the typical side effects from this treatment: dizziness, nausea, stomach complaints, tiredness, diarrhea, taste disruption. I am so looking forward to tomorrow when I don't have to take another one of these pills. But I am grateful that I did not have to be hospitalized for my diverticulitis and that there is a treatment for it.

My question is, if you have gone through something like this, when did you feel really better after stopping the meds? Did it take a couple of days? Two weeks? A month?

I've already taken almost all of the meds. I do not need a lecture about the pitfalls of antibiotics. But, if you have done what I have done, how did the next few weeks go for you, after you finished the course of treatment?

I guess I want to hope that I really will feel well again!
Quick reply to this message

 
Old 10-25-2017, 01:40 PM
 
12,425 posts, read 14,553,508 times
Reputation: 14122
https://online.epocrates.com/drugs/5...k-Box-Warnings

there's 3 black box warnings on fluoroquinolones....I'd never take them myself when there's penicillen, and other cillen antibiotics less harmful, and not carrying any black box warnings (serious stuff).

https://www.consumerreports.org/drug...on-infections/

Hope you feel better soon...take care
Quick reply to this message
 
Old 10-25-2017, 01:45 PM
 
16,724 posts, read 13,670,338 times
Reputation: 40996
Quote:
Originally Posted by silibran View Post
My question is, if you have gone through something like this, when did you feel really better after stopping the meds? Did it take a couple of days? Two weeks? A month?
Diverticulitis is a b****. I wouldn't wish that on my worst enemy. My husband has bouts of it, and he usually feels bad a week, winds up in the hospital a week, then feels bad another week after that. I've found that staying on a liquid diet (I heat broth up in a coffee cup) tends to help him get through it.
Quick reply to this message
 
Old 10-25-2017, 01:58 PM
 
Location: Orlando
1,792 posts, read 2,384,767 times
Reputation: 6417
Flagyl is awful stuff, almost like a nerve poison to me, but I guess it does the job it's supposed to do. I've found that it can take several weeks to be rid of the side effects once I stop taking it. But I've read that it can continue to have bad effects on your intestinal flora for up to a year afterwards!

Be sure to take some good probiotics to try to help things get back into balance.
Quick reply to this message
 
Old 10-25-2017, 02:07 PM
 
Location: Southwest Washington State
18,851 posts, read 12,473,150 times
Reputation: 24300
My doc recommended foods that are fermented, rather than pro biotics. I've been eating Icelandic yogurt right along, but I figure any help I get in my intestinal tract is immediately stopped every time I take more meds.

I have taken probiotics before, and I could never see any benefit. I am still willing to try; how do I choose?
Quick reply to this message
 
Old 10-25-2017, 02:09 PM
 
Location: Georgia, USA
21,494 posts, read 26,089,700 times
Reputation: 26455
Quote:
Originally Posted by purehuman View Post
https://online.epocrates.com/drugs/5...k-Box-Warnings

there's 3 black box warnings on fluoroquinolones....I'd never take them myself when there's penicillen, and other cillen antibiotics less harmful, and not carrying any black box warnings (serious stuff).

https://www.consumerreports.org/drug...on-infections/

Hope you feel better soon...take care
Antibiotics are chosen according to which types of bacteria they will treat. Not all antibiotics treat the same classes. In diverticulitis multiple bacteria are involved. It is not the same as a simple urinary infection for which there may be other equally effective alternatives to Cipro.

Last edited by suzy_q2010; 10-25-2017 at 02:24 PM..
Quick reply to this message
 
Old 10-25-2017, 02:21 PM
 
Location: Southwest Washington State
18,851 posts, read 12,473,150 times
Reputation: 24300
Apparently my course of treatment is standard for divertculitis.

I was lucky though; I had no rupture, no leakage. So, no hospitalization.

But what I had has really knocked me off my feet.

Only 2 more pills!
Quick reply to this message
 
Old 10-25-2017, 02:46 PM
 
Location: too far from the sea
17,993 posts, read 17,140,226 times
Reputation: 30131
One way of getting probiotics that a dr told me about is to eat sauerkraut or pickles. But she said they have to be "real" pickles and sauerkraut. I'm not sure what that means but I went and got mine in a health food store so that it would be high quality. Apparently most of the supermarket stuff is junk and won't do it for you.

Here's one place to start:

https://www.livestrong.com/article/5...-in-the-store/
__________________
my posts as moderator will be in red. Moderator: Health&Wellness~Genealogy. The Rules--read here>>> TOS. If someone attacks you, do not reply. Hit REPORT.
Quick reply to this message
 
Old 10-25-2017, 03:20 PM
 
Location: Jollyville, TX
3,704 posts, read 9,095,596 times
Reputation: 4068
Quote:
Originally Posted by silibran View Post
Apparently my course of treatment is standard for divertculitis.

I was lucky though; I had no rupture, no leakage. So, no hospitalization.

But what I had has really knocked me off my feet.

Only 2 more pills!
My first bout the required Flagyl and Cipro coincided with a business trip to Mexico. Talk about miserable! I felt better pretty much right after I stopped taking the meds. Since some of the side effects of the Flagyl are similar to the diverticulitis, it was hard to tell until I stopped taking the pills.

I take Jarrow-Dophilus and it definitely helps. I can tell now when I have a very slight flare-up and I double up on the probiotics and so far I've been lucky and have not had a full blown attack in several years.
Quick reply to this message
 
Old 10-25-2017, 03:24 PM
 
Location: Wonderland
40,904 posts, read 32,658,014 times
Reputation: 57027
All I can tell you is that I took Cipro for a full week with no immediate issues, but a few months later, both my achilles tendons fell apart and had to be surgically repaired. No injuries. They just both sort of dissolved. My orthopedic surgeon said it was almost certainly from the Cipro.

Since then (this was several years ago) the FDA has issued a series of more and more strident warnings regarding Cipro and its fluoroquinolone cousins stating that they are typically over prescribed and should be used much more cautiously than originally thought.

Good luck. Hope your luck is better than mine. But at least I do have two cool matching scars.

If you have ANY joint or tendon pain, swelling, weakness, etc. get to a doctor ASAP and be sure to tell them that you took Cipro. I waited longer than I should have because my doctor didn't connect the dots and just told me that I had "tendonitis" for months and months til I finally switched doctors. The second one ordered an MRI immediately and scheduled surgery for the same week. My Achilles tendon was severely damaged by then and literally hanging by a thread. (The other one was not as severe.) I still have more problems from the first one than the second because of the long delay in surgical repair.

Also, there are other long term effects that you should be aware of, so be sure you google fluoroquinolones and be aware of any possible complications and symptoms of such. Some are very serious (for instance, some heart valve issues) and some, like neuropathy, can be permanent.
Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


 
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:
Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness
Follow City-Data.com founder on our Forum or

All times are GMT -6.

2005-2018, Advameg, Inc.

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35 - Top